HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Epilepsy (http://www.healthboards.com/boards/epilepsy/)
-   -   Long term memory loss-Dilantin? (http://www.healthboards.com/boards/epilepsy/44980-long-term-memory-loss-dilantin.html)

zuriuma 06-09-2002 11:04 PM

Long term memory loss-Dilantin?
 
I have a similar question about memory loss but it is not short term memory..Well I should say not ONLY short term memory. I started having seizures after my 13th bday. they did all the fun tests and they ruled out Epilepsy but just stated that I have a "seizure disorder" I had about 4 or 5 seizures(full blown seizures not sure what the technical name is)the they found a dose of Dilantin to stop them. Needless to say they have increased the dosage after blood tests read at 3, and my Dr would like to stay at 12...(did even have a seizure at 3) but anyway on to my question- I have been on Dilantin forgoing on 12 years now, and have noticed I sometimes have short term memory loss, but the one that scares me the most is the long term memory loss..Im turning 25 in August and I feel I have the memory of someone diagnosised with Alzheimers!I know as you get older you tend to "forget"some memories that happened, but for instance, someone asked me what time my kids where born and I honestly could not answer them. I knew they were both in the middle of the night but the exact time? couldnt tell ya! Those are things EVERY mother remembers!Thats just one example, believe me, I could go on-does anyone else have this problem?Could it be related to long term use of Dilantin? PLEASE reply if you have this problem or know of someone who does! Thank you
Samantha
ps-sorry this was so long

Kokopelli 06-09-2002 11:49 PM

hi zuriuma :wave:

Welcome to healthboards, I hope you find some answers here as we all do :) the full blown seizure is called a grand-mal seizure. I am not sure of your age now but you type like your older so I am assuming you are ;)..The dilantin can cause memory loss but so can the seizures you are having.. we are all different and we experience different things as we get older.. you might want to mention the memory loss to your doc and see what he/she suggests may even want to try a different med never know :) anyway hope I have helped a little bit never give up hope hon

Hugs
Koko

Rubyred33 06-10-2002 02:28 AM

Hi Zuriuma,

Just wanted to share with you my personal experience with Dilantin and to assure you that your memory loss can easily be attributed to you taking Dilantin.

You see when I was a teenager I sustained a closed head injury which lead to 5 grand mal seizures. I too was placed on Dilantin. I took it for a couple of years and while I was on the drug and even a few years later I had problems remembering important and significant events in my life. For example my family and I went on an extended trip to Europe and for some reason I could not remember a few countries I had visited. Since this did not register in my short term memory there was no record made in my long term memory bank either.

It is now documented that kids and adults who are on this drug will incurr memory problems and learning challenges. I guess the up side is that by taking the drug seizures are better controlled.

I hope you can take comfort in knowing that since my Dilantin days, almost 20 years have passed and my memory is incredible now. I can remember even the most minute details which drives some friends nuts. But it feels great knowing I can remember again and the drug was the root of the problem.

I hope my experience will bring you some peace of mind.

Be well.

Rubyred33

------------------

Krazykcio 06-10-2002 08:25 AM

Hi,
When I was on Dilantin my entire memory banks were messed up....so was my entire brain! I felt like I was thinking through mud! My Doc switched me to Carbatrol (Tegretol) and now I only suffer from short-term memory problems. I think a little more clearly now. I'm guessing that Dilantin isn't for everyone. Good luck, Kathy

nicola76 06-10-2002 10:26 AM

Over here in Britain Dilantin is very rarely used anymore (that's what my doc said anyway). As a teenager I used Dilantin for about a year and while I can't really recall having any memory problems I used to have the most bizarre dreams!! Maybe your doc could switch you to another medicine?

Take care!

[img]http://www.healthboards.com/ubb/heart.gif[/img] Nic

zuriuma 06-10-2002 08:19 PM

Thanks all for replying(and the warm welcome) I am now 24(in aug.I'll be 25) but I havent have a seizure since they started..Ok so maybe now your confused :) Well they started when I was 13 years old (the day after my bday, nice present huh) and I had about 4 or 5 within the span of a couple months while my Dr was getting my dosage adjusted. I havent had a seizure going on 12 years. and the whole time Ive been on Dilantin..I never looked at my memory loss as a problem, I just shrugged it off and thought "oh well" but now it seems to be getting worse.And can be really depressing the things I forget as well. The thing is, my Dr is too afraid (and I must admitt I am as well) to go off the Dilantin. I asked him recently if we could try going off (since we really dont know the "real" reason why the seizures started) and he said ok well if you REALLY want to, but why, and I said cause we dont even know if I NEED it. and his reply was, "well if you have a seizure, we will know why"(my dr can be somewhat of a sarcastic clown)so anyhow....Thank you all very much and if anyone had anymore info or anyone would like to add, I would GREATLY appreciate it..
Samantha

Kimba523 06-11-2002 04:15 PM

I read a Research Information Bulletin sponsored by the Epilepsy Research Group while at the Neuro today. It contained comparisons of Old and New AEDs and their Pros and Cons. The cons of two of the AEDs were memory loss and loss-of-words(forgetting words right before you, uh, uh, uh USE them). The meds? Dilatin for the first and Lamictal for the latter.

Kimba


All times are GMT -7. The time now is 02:13 AM.